Switching from Tysabri to Lemtrada; My Considerations
That’s right, if you have been reading some of the recent posts here on Multiplesclerosis.net you know that Lemtrada (formally known as Campath which is used to treat Leukemia) was just approved by the food and drug administration (FDA) for treating Multiple Sclerosis. I know they have been trying to get this medication approved for use in treating MS for a while now as I have been following it ever since my neurologist in Southern California brought it up. Of course the moment I stopped looking for news online it was approved. So yeah, I am a bit behind but either way I have many thoughts on this.
Let’s start with my personal interest in Lemtrada. After starting Tysabri I learned about the rebound effect in which stopping Tysabri often results in a dramatic increase in disease activity in roughly 4 months (give or take) resulting in what has been called the worst relapse ever. This scared me a bit because it tends to affect people who match my very profile; length of time on Tysabri and how well the patient responded to the medication. My next infusion is my 24th at which point the risk of developing PML (Progressive Multifocal Leukoencephalopathy, a rare and sometimes fatal brain disease) increases. But the risk is really only hi if you have tested JC positive and have prior use of immunosuppressive drugs... I recently tested positive for the JC virus and though some people do not consider steroids to be among the immunosuppressive drugs that increase your risk factor of developing PML some do and yeah, I was on a lot of steroids… So I have felt like I am walking through life with an hourglass on my shoulder; an hour glass dropping one grain of sand at a time that may be that one grain of sand holding an avalanche of time from falling at any moment. I needed to get off Tysabri but what could I switch to in order to avoid the rebound effect?
If I switched to one of the many available therapies that I have not tried yet but have shown to do nothing to prevent a rebound after stopping Tysabri, I could fall back to where I was after I left rehab; in a wheelchair. I live alone on the second floor (stairs), I have no one to take care of me, no one to drive me to appointments, social security benefits are not anywhere near enough to pay my bills, I would basically be floating in the vast ocean of life with not even a paddle. That scares me and so I gamble; I risk the possibility of PML to continue living the life I am on Tysabri.
But now the possibility of some good news has arrived. I have been trying to find any information I can on switching from Tysabri to Lemtrada and since this medication was just barely approved in the states, there is not much info out there yet (at the time of my writing this). I did find one single post online where someone claimed their neurologist had attended a conference regarding the rebound effect of Tysabri and he claimed that Lemtrada could possibly prevent it. Is this reliable information? Who knows because it’s not documented in any medical literature as of yet but it does give me a spark of hope. I also read somewhere else that there has to be about a two-month washout period before starting Lemtrada after Tysabri. Again, none of this information was pulled from any sort of “medically reliable” sources; it’s basically all hearsay. Even still, it is a small speck of hope at the least; maybe there is finally something available now that I can switch from Tysabri to without rebounding so I can live life without that PML brand hourglass on my shoulder.
So, here is the thing, as excited as I am for the approval of Lemtrada, I do have a few concerns. If you were at a high risk for PML before starting Lemtrada does that risk factor go away after starting Lemtrada? If PML is no longer something to worry about what (if anything) is? I have heard about possible thyroid issues and Graves disease. Lastly, I want to know more on how it affects the rebound that stopping Tysabri can cause; does Lemtrada actually help mitigate the chances of developing this effect?
I did email my neurologist in SoCal about this but he has been really busy from what I hear so I don’t expect to hear from him any time soon. So until then I will be eagerly awaiting any new information regarding “switching from Tysabri to Lemtrada” because long before this was even in the eye of the general MS community my neurologist in SoCal talked about it being a good option for me to move on to after Tysabri. So who knows, maybe this will be my (and many other’s on Tysabri) next treatment. Only time will tell how it affects people and though I am usually pretty patient, I kind of want an answer now!
“All good things come to those who wait”
Have you experienced any of these vision symptoms? (select all that apply)